Louisiana, 2022

Flash Flooding in Louisiana, August 24, 2022

August 24, 2022 · NWS JAN · 3 events in 2 counties and zones

A low pressure system spinning over northern Louisiana and southern Arkansas brought several rounds of showers and thunderstorms producing widespread heavy rain to northeast Louisiana through the day August 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A low pressure system spinning over northern Louisiana and southern Arkansas brought several rounds of showers and thunderstorms producing widespread heavy rain to northeast Louisiana through the day August 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 24, 6:25 AM CST, 56 minutes earlier.

Area forecast discussion, Aug 24, 6:25 AM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
725 AM CDT Wed Aug 24 2022

...FLOODING THREAT WILL CONTINUE THROUGH THIS EVENING...

.UPDATE...

Updated for 12Z aviation discussion.

&&

.AVIATION...

12Z TAF discussion:

Generally poor flying conditions are expected through 12Z
Thursday across the forecast area. Areas of RA and low stratus
will affect most TAF sites through the period, with a mix of IFR
to MVFR ceilings to start the period. Some breaking and lifting
of stratus is expected by 18Z, with a mix of MVFR to VFR ceilings
and SHRA prevailing at the TAF sites. Then after 00Z Thursday,
chances for low stratus will again increase at most sites through
the end of the period. /NF/

&&

.DISCUSSION...

Today and Tonight:

The wet weather continues across our forecast area through tonight
as a low pressure system over northern LA/southern AR lifts warm,
very moist air over a frontal boundary stalled along the Gulf Coast
region. Analyzed PWAT values of 2.0-2.25 inches are indicative of
the air mass south of the surface front, but enhanced southerly flow
in the 925-850mb layer low-level jet (25-30 kts) on the east side of
the low are driving warm advection and strong moisture advection in
the lower levels. This is accompanied by somewhat diffluent flow in
the upper-levels of the atmosphere focused over eastern MS. Over the
last several hours, this has resulted in an axis of heavy rainfall
where moisture convergence and lift are maximized - from around the
Tchula/Lexington area in Holmes County, MS and east-southeast toward
Lauderdale and Kemper Counties and the MS-AL state line. MRMS
rainfall estimates of 3 to 5 inches around Carthage to Kosciusko to
Philadelphia over the last 3 to 4 hours highlight the immediate
areas of concern for flash flooding.

As shower and thunderstorm coverage increases through the morning
hours, the threat for flash flooding will expand across much of the
area. The previously mentioned axis of heavy rain is in addition to
widespread multi-day accumulations over 2 to 4 inches in our
forecast area, and any heavy rainfall could quickly lead to flash
flooding. The area with "Significant' risk for flash flooding has
been expanded across to cover most of northeast Louisiana and most
of central Mississippi (roughly 50 to 60 miles on either side of the
Interstate 20 corridor). This has been updated in our Hazardous
Weather Outlook text and graphics through tonight. In addition, the
ongoing Flood Watch has been expanded to cover most of the forecast
area, where even isolated heavy rainfall could lead to flash
flooding through this evening. Ponding or flowing water can wash
away roadbeds; do not drive across flooded roads if you are unsure
of the depth of the water. Remember, turn around don't drown.

Temperatures will be moderated by increased cloud cover and the
areas of ongoing rain into this evening. Some locations may stay
in the 70s throughout the day. /NF/

Thursday through Tuesday night...

By Thursday, the remnants of a low pressure system that provided an
ample amount of precipitation will begin to dissipate over the
region. However, rain chances are expected to remain numerous to
widespread on Thursday due to lingering deep moisture. Luckily,
precipitation chances are expected to slightly decrease over the
area after Thursday. Increasing heights should initiate a change in
pattern towards the end of the work week into the weekend, leading
to lower precip chances and increasing temperatures. A subtle ridge
will begin to build back into the region by Saturday, promoting a
more typical, diurnal convection pattern. A decrease in PWATs along
and north of the I-20 corridor will leave convection scattered in
nature while areas south of the corridor may experience scattered to
numerous convection through the weekend.

By Monday, higher rain chances will begin to creep back in due to
the influence of a weak low in the Gulf of Mexico that may creep
north to the Mississippi coast. This should bring ample moisture
back into the region, with global guidance estimating PWATS > 2
inches. Scattered to numerous showers and storms will be possible
through mid-week. A mid-level ridge will also continue to amplify
over the area, allowing for increasing temperatures and more diurnal
convection. High temperatures will top out in the upper 80s by the
late weekend into next week, while overnight lows will remain in the
lower 70s. /AJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  71  82  70 /  97  79  92  92
Meridian      77  71  84  70 / 100  74  88  88
Vicksburg     80  72  82  71 /  95  71  84  84
Hattiesburg   80  72  83  71 /  96  75  92  92
Natchez       81  72  83  71 /  92  73  89  89
Greenville    79  71  83  71 /  83  52  67  67
Greenwood     79  71  84  70 /  96  60  74  74

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through late tonight for MSZ018-019-025-027-028-032-
     034>066-072>074.

LA...Flood Watch through late tonight for LAZ007>009-015-016-023>026.

AR...Flood Watch through late tonight for ARZ074-075.

&&

NF/AJ
Hazardous weather outlook, Aug 24, 3:26 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
426 AM CDT Wed Aug 24 2022

ARZ074-075-LAZ026-MSZ027-032>039-060>066-072>074-250930-
Ashley-Chicot-Concordia-Carroll-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
426 AM CDT Wed Aug 24 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, east central
Mississippi, north central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Areas of flash flooding are likely today into this evening due to
heavy downpours, and some roads could be flooded or closed. Some
structures may be potentially threatened by high water. Minor
river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized flash flooding due to heavy downpours will be possible
for portions of central and eastern Mississippi on Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ018-019-025-026-028>031-250930-
Bolivar-Sunflower-Leflore-Grenada-Montgomery-Webster-Clay-Lowndes-
426 AM CDT Wed Aug 24 2022

This hazardous weather outlook is for portions of and north
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Flash flooding is possible with heavy downpours today into this
evening, particularly in low lying and urban areas. Minor river
flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized flash flooding due to heavy downpours will be possible
for portions of central and eastern Mississippi on Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ007>009-015-016-023>025-MSZ040>059-250930-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
426 AM CDT Wed Aug 24 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Significant
TIMING...Today through Tonight

Widespread flash flooding is likely today into this evening due
to ongoing rounds of heavy rainfall, and significant flooding is
possible. Many roads could be flooded or closed and some
structural flooding and water rescues are likely. Minor to
moderate river flooding will also be likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized flash flooding due to heavy downpours will be possible
for portions of central and eastern Mississippi on Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 24, 6:58 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
758 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     HEAVY RAIN       1 ENE MOSCOW            32.72N 88.78W
08/24/2022  U0.00 INCH       KEMPER             MS   LAW ENFORCEMENT

            A LARGE TREE WAS REPORTED DOWN NEAR OLD
            JACKSON RD LIKELY FROM THE HEAVY RAIN.

&&

CR
Local storm report, Aug 24, 7:14 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
814 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       2 ENE VICKSBURG         32.36N 90.85W
08/24/2022  U0.00 INCH       WARREN             MS   EMERGENCY MNGR

            TWO TREES REPORTED DOWN NEAR MARTIN LUTHER
            KING JR LIKELY DUE TO HEAVY RAIN.

&&

CR
Local storm report, Aug 24, 7:20 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
820 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      2 NW FARMHAVEN          32.66N 89.83W
08/24/2022                   MADISON            MS   LAW ENFORCEMENT

            PERSON WAS RESCUED FROM VEHICLE IN 2 FT OF
            WATER AT MS HWY 16 AND LOTTVILLE RD.

&&

DL
Local storm report, Aug 24, 7:21 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
821 AM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      CANTON                  32.61N 90.03W
08/24/2022                   MADISON            MS   LAW ENFORCEMENT

            MULTIPLE STREETS FLOODED IN THE CITY OF
            CANTON.

&&

DL

The radar

The Ft Polk radar (KPOE), 147 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Catahoula

When
August 24, 7:21 AM CST to 10:00 AM CST
Where
Catahoula County, 0.59 mi E of Sicily Is to 0.64 mi E of Sicily Is
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
31.850, -91.660

Flood water entered several homes off of Highway 8.

Flash Flood, Catahoula

When
August 24, 7:26 AM CST to 10:00 AM CST
Where
Catahoula County, 0.69 mi S of Foules to 0.37 mi S of Foules
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.810, -91.600

Flooding reported on Highway 921.

Flash Flood, Franklin

When
August 24, 3:30 PM CST to 4:55 PM CST
Where
Franklin County, 2.38 mi NNE of Big Creek to 7.24 mi E of Baskin
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.310, -91.750

Multiple roads were covered with water in northern Franklin Parish.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085406, 1085407, 1095507.